Kansas, 2016Flooding in Kansas, April 17, 2016
April 17, 2016 · NWS DDC · 4 events in 2 counties and zones
Rainfall during a 24 to 36 hour period resulted in eventual flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall during a 24 to 36 hour period resulted in eventual flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 11:35 PM CST, 25 minutes earlier.
Area forecast discussion, Apr 16, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1235 AM CDT SUN APR 17 2016
...Updated Aviation Section...
.SHORT TERM...(This evening through Sunday)
Issued at 117 PM CDT Sat Apr 16 2016
Showers and thunderstorms are likely to continue/redevelop tonight
as a strong closed off upper level low in northwest New Mexico
lifts slowly northeast into Colorado. This will help dislodge the
near stationary frontal boundary across extreme western Kansas,
nudging it eastward across southwest Kansas. As a result, the
focus for the next round of showers and thunderstorms will shift
slightly eastward into eastern portions of southwest Kansas and
central Kansas overnight. Although a widespread prevailing cloud
shield will limit heating and subsequent destabilization this
afternoon across much of western Kansas...ample moisture,
increased convergence in the vicinity of the frontal boundary,
and an intensifying southerly flow aloft will be more than
sufficient to support the redevelopment of showers and
thunderstorms. However, the potential for severe weather will be
limited due to the lack of instability across much of central and
west central Kansas. Clearing across northeast New Mexico into
the Texas Panhandle will allow instability to increase to our
south raising the severe potential somewhat into extreme southwest
Kansas. The primary hazard across much of the region will be
extended periods of heavy rainfall, particularly across areas
already having received high amounts of rain in the past 24 hours.
Localized flooding could be an issue. The focus for precip will
shift further east into central and eastern Kansas Sunday as the
frontal boundary continues to push slowly east.
Look for lows down into the 50s(F) across central and much
of southwest Kansas tonight as surface dewpoints remain in the
lower to mid 50s(F) ahead of a slowly advancing surface boundary.
Lows may dip down into the 40s(F) behind the front in extreme
southwest and west central Kansas toward daybreak Sunday morning
as a low level northwesterly flow develops behind the advancing
boundary, allowing cooler air to filter into the area. As cooler
air continues to move into the region, highs are only expected to
reach up into the 50s(F) across west central and much of southwest
Kansas Sunday afternoon. The lower 60s(F) are still possible
across central Kansas ahead of the front.
.LONG TERM...(Sunday night through Saturday)
Issued at 230 PM CDT Sat Apr 16 2016
Precip chances will linger across central Kansas Monday as
medium range models indicate the closed off upper level low
remaining locked in across the Colorado Rockies. Meanwhile, deep
layer moisture will continue to pool within a southeasterly
upslope flow ahead of the slow moving frontal boundary. Showers
are likely across central Kansas early Monday with a few isolated
thunderstorms possible. Thunderstorms will be possible across
southwest Kansas again Tuesday and Wednesday as a series of H5
vort maxima are projected to cycle around the closed off low,
lifting northeast across the high plains of eastern Colorado and
extreme western Kansas. Below normal temperatures are expected
Monday as a cooler air mass remains settled across the high plains
of western Kansas with H85 temperatures generally around 10C.
Highs may struggle to reach the 60s(F) across west central Kansas
with the lower to mid 60s(F) more likely in south central Kansas.
Similar temperatures can be expected through the middle part of
the week with little change to the overall air mass.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1232 AM CDT Sun Apr 17 2016
Fairly difficult aviation forecast this period with the back edge
of the precipitation event across southwest Kansas. Feel most
comfortable about GCK not seeing much more precipitation, however
will keep some vicinity showers in as there is some indication
that the dry slot may fill back in a bit even as far west as
Garden City early in the morning. IFR ceilings are expected to
fill back in behind the front, but farther west the ceiling should
improve back to MVFR or even VFR later on in the morning or
midday. At HYS and DDC, though, precipitation (light) should
persist along with IFR ceiling with the frontal zone remaining
nearly stationary through the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 50 58 43 64 / 100 80 40 10
GCK 43 55 40 63 / 100 50 20 10
EHA 38 55 38 62 / 90 30 10 10
LBL 44 58 41 64 / 100 50 10 10
HYS 52 60 44 62 / 90 90 80 20
P28 57 63 51 67 / 90 100 80 10
&&
.DDC Watches/Warnings/Advisories...
Flood Watch through Monday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.
&&
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Apr 16, 4:45 AM CST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT SAT APR 16 2016
KSZ030-031-043>046-061>066-074>081-084>090-171045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
545 AM CDT SAT APR 16 2016 /445 AM MDT SAT APR 16 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TODAY AND TONIGHT. DURING THE LATE AFTERNOON TO MID
EVENING HOURS, THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ALONG THE OKLAHOMA BORDER BETWEEN ELKHART AND ENGLEWOOD. THE
GREATEST SEVERE WEATHER RISK WILL BE LARGE DAMAGING HAIL TO GOLF
BALL SIZE AND DAMAGING WIND TO 60 MPH. AN ISOLATED TORNADO CANNOT
BE RULED OUT. FLOODING WILL BE A RISK IN AREAS WHERE THUNDERSTORMS
TRAIN OVER THE SAME AREAS, MUCH LIKE LAST NIGHT. A FLOOD WATCH
REMAINS IN EFFECT FOR MUCH OF THE REGION.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED FLOODING RISK.
EXTREME LIGHTNING RISK.
ELEVATED NON THUNDERSTORM WIND RISK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
DISCUSSION...THE FLOODING RISK WILL CONTINUE INTO SUNDAY AS THE
EXCESSIVE RAIN AXIS IS FORECAST TO SHIFT INTO CENTRAL AND SOUTH
CENTRAL KANSAS. NO SEVERE WEATHER IS ANTICIPATED ON SUNDAY.
HAZARDS WEATHER RISK...
SUNDAY...
ELEVATED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.
MONDAY...
NO HAZARDS.
TUESDAY...
LIMITED LIGHTNING RISK.
WEDNESDAY...
LIMITED LIGHTNING RISK.
THURSDAY...
LIMITED LIGHTNING RISK.
FRIDAY...
LIMITED LIGHTNING RISK.
LIMITED FIRE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
AREAS MAINLY ALONG THE OKLAHOMA BORDER BETWEEN ELKHART AND
ENGLEWOOD LATE THIS AFTERNOON THROUGH MID EVENING.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Apr 16, 9:09 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT SAT APR 16 2016
KSZ089-090-170400-
BARBER KS-COMANCHE KS-
1009 PM CDT SAT APR 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COMANCHE...WESTERN BARBER
AND SOUTHEASTERN KIOWA COUNTIES UNTIL 1100 PM CDT...
AT 1009 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHEAST OF BUTTERMILK...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COLDWATER...SUN CITY...AETNA AND BUTTERMILK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3722 9939 3739 9905 3738 9901 3741 9901
3744 9894 3700 9871 3700 9929
TIME...MOT...LOC 0309Z 236DEG 28KT 3713 9927
GERARDSpecial weather statement, Apr 16, 10:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 PM CDT SAT APR 16 2016
KSZ080-081-090-170445-
KIOWA KS-BARBER KS-PRATT KS-
1105 PM CDT SAT APR 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR PRATT...NORTHWESTERN BARBER AND
EAST CENTRAL KIOWA COUNTIES UNTIL 1145 PM CDT...
AT 1105 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF CROFT...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...SAWYER...CULLISON...ISABEL...COATS...SUN CITY...CROFT...CAIRO
AND WELLSFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3736 9895 3764 9910 3783 9868 3782 9867
3757 9846 3745 9846
TIME...MOT...LOC 0405Z 236DEG 32KT 3749 9893
GERARDFlood, Ellis
- When
- April 17, 12:00 AM CST to 8:00 AM CST
- Where
- Ellis County, 1.61 mi W of Catharine to 1.46 mi WNW of Catharine
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.930, -99.250
Heavy rains and the runoff led to flooding across the area.
Flood, Ness
- When
- April 17, 12:00 AM CST to 9:00 AM CST
- Where
- Ness County, 0.54 mi W of Bazine to 2.67 mi E of Bazine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.450, -99.690
Multiple roads were flooded in the Bazine area.
Flood, Ness
- When
- April 17, 12:00 AM CST to 9:00 AM CST
- Where
- Ness County, 1.48 mi NNW of Brownell to 1.89 mi N of Brownell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -99.740
Several roads were flooded.
Flood, Ellis
- When
- April 17, 12:45 AM CST to 7:45 AM CST
- Where
- Ellis County, 0.88 mi NW of Ellis to 1.7 mi NW of Ellis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.940, -99.560
Water was covering several roads in the Ellis area with a few washed out.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632251, 632253, 632255, 632249.